Cancer Treatment Chemotherapy Print Glutamine And Peripheral Neuropathy Caused By Chemotherapy By Pam Stephan Updated October 05, 2017 Medically reviewed by a board-certified physician More in Cancer Treatment Chemotherapy Immunotherapy Radiation Causes & Risk Factors Diagnosis Living With Support & Coping Prevention Bladder Cancer Brain Tumors Breast Cancer Symptoms Leukemia Lung Cancer More Cancer Types Cervical Cancer Childhood Cancer Colon Cancer Gastric Cancer Head & Neck Cancer Liver Cancer Lymphoma Ovarian Cancer Pancreatic Cancer Prostate Cancer Skin Cancer Testicular Cancer Thyroid Cancer View All Some chemotherapy drugs used for breast cancer and other cancers can cause peripheral neuropathy, a symptom that is a bane for many cancer survivors both during treatment and afterward. Overview Can glutamine reduce or prevent neuropathy from chemotherapy?. Credit: Istockphoto.com/Stock Photo©nensuria Chemotherapy induced peripheral neuropathy causes symptoms ranging from numbness, tingling, and burning in your hands and feet, to severe chronic pain. The chemotherapy drug used for breast cancer which most commonly causes neuropathy is paclitaxel (Taxol.) It's important to note that you may experience 2 types of pain with Taxol. Many people experience pain beginning a few days after an infusion which lets up before your next infusion. In contrast, peripheral neuropathy may linger, and worse with consecutive infusions. This side effect of chemotherapy occurs because some medications damage the nerves in your arms, hands, and fingers, as well as legs, feet, and toes. If nerves in your digestive tract are damaged, you may experience constipation, diarrhea or bladder problems. If your neuropathy becomes bad enough, it can not only affect your quality of life, but it can interfere with your treatment if you need to use a lower dose of chemotherapy. At the current time there are no FDA approved treatments for the prevention or treatment of neuropathy related to chemotherapy. Benefits L-Glutamine has been shown to have a protective effect on nerves. It may form a cover on nerves in your hands, feet, and digestive tract, reducing or deflecting damage that could be caused by chemotherapy. A 2016 systematic review found that the use of L-glutamine for the prevention of chemotherapy induced peripheral neuropathy appears promising. Glutamine is a nonessential amino acid that has been found to be deficient in some people with cancer. This deficiency combined with the action of chemotherapy drugs such as Taxol may work together to cause the nerve damage. Other treatments, such as vitamin E, also show promise in the prevention of this condition, but it is important to have a thorough discussion with your oncologist. One "natural" treatment, acetyl - l - carnitine, which had been thought to possibly help in the past, may actually worsen neuropathy related to chemotherapy. Using Glutamine for Neuropathy Though glutamine appears to be very safe and does not appear to interfere with cancer treatment—at least in studies to date—it's important to talk to your doctor before you take any form of supplement. Why? Even substances that are natural can cause problems, and may interact with cancer treatments. For example, some vitamin and mineral supplements may reduce the effectiveness of chemotherapy. If your doctor agrees that glutamine could be both safe and helpful for you, ask what does she recommend. A common dosage is 15 milligrams twice a day, though the time to start this and the length of time to use this supplement will vary depending on your specific chemotherapy regimen. Coping If your symptoms are severe, your oncologist may prescribe medications to help you cope with your neuropathy. Until we have effective treatments, being aware of limitations posed by neuropathy is very important. The decreased feeling in your feet can predispose you to tripping, and decreased sensation in your hands could potentially cause problems, such as when working in the kitchen or with sharp objects. While you are having symptoms it is important to check your hands and feet daily for any signs of sores that you might otherwise not feel due to the decreased sensation. And, at this point in your treatment you're probably getting very tired of hearing the phrases you "need to" or "should do" or "have to." For a refreshing change, check out these 10 things to stop doing to yourself when you have breast cancer. Was this page helpful? Thanks for your feedback! Limiting processed foods and red meats can help ward off cancer risk. These recipes focus on antioxidant-rich foods to better protect you and your loved ones. Sign up and get your guide! Email Address Sign Up There was an error. Please try again. Thank you, , for signing up. What are your concerns? Other Inaccurate Hard to Understand Submit Article Sources Brami, C., Bao, T., and G. Deng. Natural products and complementary therapies for chemotherapy-induced peripheral neuropathy: A systematic review. Critical Reviews in Oncology and Hematology. 2016. 98:325-34. Dana Farber Cancer Institute. Alleviating Peripheral Neuropathy Symptoms. Accessed 03/05/16. http://www.dana-farber.org/Health-Library/Alleviating-Peripheral-Neuropathy-Symptoms.aspx Wang, W., Lin, J., Lin, T. et al. Oral glutamine is effective for preventing oxaliplatin-induced neuropathy in colorectal cancer patients. Oncologist. 2007. 12(3):312-9.